Print This Page

Bladder Medicine May Impair Memory

  • Currently 0/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? (0 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I read in your column that Detrol might have a negative impact on memory. Both my sister and I have been complaining about memory problems since we started taking it for overactive bladder problems.

I phoned my doctor’s office about this issue and was told they have never heard about this reaction at all. Why are doctors not aware of this side effect?

A. Modern medicine is highly compartmentalized. Specialists in one area may not always be aware of developments in another field. That might explain why a urologist could be unaware of the cognitive impact of certain bladder medicines. The FDA has not required drug companies to highlight this complication.

There is increasing evidence, though, that drugs that affect the activity of the brain chemical acetylcholine can impair cognitive function, especially in older people (Neurological Sciences, online, Feb. 20, 2009). Medications like Detrol and Ditropan can cause dry mouth and constipation as well as confusion, disorientation and hallucinations.

  • Currently 0/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? (0 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

2 Comments

| Leave a comment

I have irritable bladder at night. If I eat 6 medium brazil nuts before bedtime, my bladder irritation is essentially eliminated.
Hope this helps. Russ

The older I got the more I had an irritable bladder and stress incontinence, sometimes worse than others. Also, up in the middle of the night at least once and upto 3 times a night (a real sleep destroyer).

I finally figured out that I have celiac condition and finally after 6 months away from eating wheat products, I no longer have all these bladder issues. Rather than taking drugs, I would investigate food issues.

Thank you for helping to spread the word that anti-cholinergic medications can often have cognitive deficits in the elderly.

As an Occupational Therapist who is a consultant for seniors, I find that many physicians who do not specialize in geriatric care, often do not take the time to research the meds they prescribe, and the possible side affects and interactions with other meds, that other physicians may also be prescribing.

Tim

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.